Alert archive / New York / Frost Advisories in 2008

Frost Advisory 9, NWS Buffalo, NY

September 22, 20085 counties in New York

NWS Buffalo, NY issued this frost advisory at Sep 22, 2008, 2:39 PM EDT for 5 counties in New York. It took effect at Sep 23, 2008, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2008, 2:39 PM EDT (18:39 UTC)
In effect from
Sep 23, 2008, 4:00 AM EDT
Expired
Sep 23, 2008, 7:47 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 118 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBUF 221839
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
239 PM EDT MON SEP 22 2008

NYZ006>008-020-021-230245-
/O.NEW.KBUF.FR.Y.0009.080923T0800Z-080923T1200Z/
OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE...OLEAN...
WELLSVILLE
239 PM EDT MON SEP 22 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT TUESDAY. 

CLEAR SKIES AND NEARLY CALM WIND WILL RESULT IN A COLD NIGHT
ACROSS PORTIONS OF THE SOUTHERN TIER AND THE EASTERN LAKE ONTARIO
COUNTIES. TEMPERATURES WILL FALL TO THE MID 30S WHICH WILL ALLOW
FROST TO FORM DURING THE OVERNIGHT HOURS.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO,
POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT
INSIDE AWAY FROM THE COLD.

$$
3 follow-up statements
000 
WWUS71 KBUF 230137
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
937 PM EDT MON SEP 22 2008

NYZ006>008-020-021-231000-
/O.CON.KBUF.FR.Y.0009.080923T0800Z-080923T1200Z/
OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE...OLEAN...
WELLSVILLE
937 PM EDT MON SEP 22 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT TUESDAY.

CLEAR SKIES AND NEARLY CALM WINDS WILL RESULT IN A COLD NIGHT
ACROSS PORTIONS OF THE SOUTHERN TIER AND THE EASTERN LAKE ONTARIO
COUNTIES. TEMPERATURES WILL FALL TO THE MID 30S...WHICH WILL
ALLOW FROST TO FORM DURING THE OVERNIGHT HOURS.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO PROTECT TENDER VEGETATION.
ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
BROUGHT INSIDE AWAY FROM THE COLD.

$$

JJR
000 
WWUS71 KBUF 230745
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
345 AM EDT TUE SEP 23 2008

NYZ006>008-020-021-231200-
/O.CON.KBUF.FR.Y.0009.080923T0800Z-080923T1200Z/
OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE...OLEAN...
WELLSVILLE
345 AM EDT TUE SEP 23 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

CLEAR SKIES AND NEARLY CALM WINDS WILL RESULT IN A COLD NIGHT
ACROSS PORTIONS OF THE SOUTHERN TIER AND THE EASTERN LAKE ONTARIO
COUNTIES. TEMPERATURES WILL FALL TO THE MID 30S...WHICH WILL
ALLOW FROST TO FORM OVER SOME AREAS DURING THE EARLY MORNING
HOURS.

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO PROTECT TENDER VEGETATION.
ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR
BROUGHT INSIDE AWAY FROM THE COLD.

$$

SFM/JPH
000 
WWUS71 KBUF 231147
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
747 AM EDT TUE SEP 23 2008


NYZ006>008-020-021-231300-
/O.CAN.KBUF.FR.Y.0009.000000T0000Z-080923T1200Z/
OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE...OLEAN...
WELLSVILLE
747 AM EDT TUE SEP 23 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES WILL QUICKLY RISE ABOVE FREEZING THIS MORNING ENDING
THE RISK OF FROST.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 22, 10:49 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 22, 10:49 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1049 AM EDT MON SEP 22 2008

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE OVER SOUTHEAST CANADA WILL DRIFT INTO
THE LOWER GREAT LAKES AND NEW ENGLAND TODAY AND REMAIN IN PLACE FOR
THE ENTIRE WEEK. THIS WILL BRING A LONG STRETCH OF QUIET FALL
WEATHER TO THE REGION WITH WARM MAINLY SUNNY DAYS AND COOL NIGHTS.
BY NEXT WEEKEND A WEAK UPPER LEVEL LOW OVER THE SOUTHEAST STATES
WILL BEGIN TO DRIFT NORTH AND BRING SOME INCREASE IN CLOUD COVER...
HOWEVER THE MAJORITY OF THE RAINFALL WITH THIS SYSTEM IS EXPECTED TO
REMAIN SOUTHEAST OF THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
FOG HAS DISSIPATED...LEAVING US WITH A BEAUTIFUL DAY TODAY. IT
WILL BE SUNNY MOST AREAS...WITH ONLY SOME MID LEVEL CLOUDS
SPILLING OVER THE RIDGE TOWARD THE EASTERN LAKE ONTARIO COUNTIES.
850 MB TEMPS OF 9-11C WOULD SUPPORT LOW 70S...BUT DONT THINK WE
WILL MIX FULLY TO THAT LEVEL AS WINDS WILL BE LIGHT...SO WILL
MAINTAIN CURRENT MAXES IN MID TO UPPER 60S PER ALL MODEL
GUIDANCE.

CLEAR SKIES TONIGHT WILL ALLOW TEMPS TO FALL QUICKLY...WITH
TYPICAL SOUTHERN TIER VALLEY FOG LATE. SOME PATCHY FROST POSSIBLE
OVER COLDEST SOUTHERN TIER VALLEYS BUT NOT WIDESPREAD ENOUGH TO
CONSIDER ANY FLAGS. NORTH COUNTRY (JEFF/LEWIS) MAY SEE MORE...BUT
ALSO MAY HAVE SOME CLOUD FOR FIRST HALF OF THE NIGHT LIMITING
COOLING. MOST OF THAT AREA HAS SEEN FROST ALREADY BUT NO FREEZE AS
OF YET...WILL LEAVE DECISION ON ANY FROST FLAGS TO DAY SHIFT DUE
TO UNCERTAIN CLOUD COVER THERE TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
NO WEATHER TO SPEAK OF THROUGH THE PERIOD WITH RIDGING SURFACE AND
ALOFT. MAY SEE A MINOR INCREASE IN CIRRUS LEVEL CLOUDS LATER TUESDAY
NIGHT INTO WEDNESDAY MORNING AS A WEAK MID LEVEL SHORTWAVE TRIES TO
MOVE AROUND THE CREST OF THE DEVELOPING RIDGE. LATEST MODEL GUIDANCE
SHEARS THIS FEATURE OUT ON WEDNESDAY SUGGESTING ANY CIRRUS THAT DOES
SPILL IN WILL TEND TO THIN OUT AND DISSIPATE.

TEMPERATURES WILL AVERAGE A LITTLE ABOVE NORMAL THROUGH MIDWEEK WITH
850MB TEMPS IN THE LOW TEENS CELSIUS...SUPPORTING HIGHS IN THE 70S.
THERE IS STILL SOME UNCERTAINTY AS TO HOW DEEP WE WILL MIX DURING
PEAK DAYTIME HEATING. WHILE IT WILL BE MAINLY SUNNY...WE WILL BE
NEAR THE RIDGE AXIS ALL WEEK WITH LIGHT WINDS. THE LACK OF
MECHANICAL MIXING THROUGH WIND AT THIS TIME OF YEAR CAN SOMETIMES
MAKE IT DIFFICULT TO REALIZE THE WARM POTENTIAL TEMPERATURES ALOFT
DESPITE THE FULL SUNSHINE. NEVERTHELESS...LOOKS LIKE LOW TO MID 70S
SHOULD BE ATTAINABLE.

AT NIGHT CLEAR SKIES...LIGHT WINDS...AND LOW MOISTURE CONTENT WILL
ALLOW FOR GOOD RADIATIONAL COOLING CONDITIONS. TUESDAY NIGHT MOST
AREAS WILL DROP INTO THE 40S...WITH 30S IN THE NORMALLY COLDER
VALLEYS OF THE SOUTHERN TIER AND THE TUG HILL/WESTERN ADIRONDACKS.
THEREAFTER EXPECT A SLOW MODERATING TREND IN OVERNIGHT LOWS. THERE
SHOULD BE TYPICAL VALLEY FOG EVERY LATE NIGHT AND EARLY MORNING...
HOWEVER HAVE ONLY INCLUDED IN THE GRIDS THROUGH WEDNESDAY MORNING SO
AS TO NOT CLUTTER THE LONGER TERM GRIDS WITH EXCESSIVE DETAIL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE QUIET WEATHER WILL CONTINUE THROUGH THE LONG TERM WITH THE LOWER
GREAT LAKES REMAINING IN THE SWEET SPOT BETWEEN THE WESTERLIES OVER
CENTRAL CANADA AND A WEAK CLOSED LOW OVER THE SOUTHEAST UNITED
STATES. THE LONGWAVE PATTERN WILL REMAIN HIGH ZONAL ACROSS THE NOAM
SECTOR WITH ABOVE AVERAGE HEIGHTS DOMINATING ALMOST ALL OF THE
UNITED STATES AND THE WESTERLIES DISPLACED WELL NORTH OF THEIR MEAN
BOREAL FALL POSITION ACROSS CENTRAL CANADA. THIS WILL BRING A
CONTINUATION OF DRY WEATHER AND ABOVE AVERAGE TEMPERATURES THROUGH
THE LONG TERM PERIOD.

BY LATER NEXT WEEKEND FORECAST UNCERTAINTY BEGINS TO INCREASE
SOMEWHAT. OPERATIONAL AND ENSEMBLE MODEL GUIDANCE DIFFER ON THE
HANDLING OF THE WEAK CLOSED LOW OVER THE SOUTHEAST. THE 12Z ECMWF
WAS THE MOST AGGRESSIVE IN MOVING THIS INTO THE NORTHEAST NEXT
WEEKEND WITH AN ATTENDANT CHANCE OF RAIN BY SUNDAY. AT THE SAME
TIME...A FEW OF THE OPERATIONAL MODEL RUNS LATELY HAVE SUGGESTED A
WEAK NORTHERN STREAM FRONT DROPPING INTO NEW ENGLAND NEXT WEEKEND.
AN EXAMINATION OF THE 12Z/21 GFS ENSEMBLES SHOW VERY LITTLE SUPPORT
FOR EITHER SCENARIO. GIVEN THE LACK OF SUPPORT IN ENSEMBLE DATA AND
THE UNCERTAINTY...WILL MAINTAIN FORECAST CONTINUITY AND KEEP THE
FORECAST DRY THROUGH NEXT WEEKEND WITH JUST A MINOR INCREASE IN
CLOUDS.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL AREAWIDE AFTER ABOUT 13Z AS HIGH
PRESSURE CONTINUES TO BUILD INTO THE REGION FROM THE NORTHWEST AS
ANY LINGERING LOW CLOUD AND/OR FOG BURNS OFF BY 9-10 AM. SOME
TYPICAL SOUTHERN TIER VALLEY FOG IS ALSO LIKELY LATE TONIGHT.

OUTLOOK...
TUESDAY THROUGH FRIDAY...VFR EXCEPT FOR THE USUAL EARLY MORNING
VALLEY FOG ACROSS THE SOUTHERN TIER VALLEYS.

&&

.MARINE...
NO FLAGS EXPECTED ALL WEEK. LIGHT TO MODERATE NORTHEAST WINDS
WILL PREVAIL TODAY. WINDS WILL REMAIN FAIRLY LIGHT THROUGH THE
WEEK AND TEND EASTERLY.

&&

.CLIMATE...
THE AUTUMNAL EQUINOX IS AT 1144 AM EDT THIS MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...APB/SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...SFM
MARINE...HITCHCOCK/SFM
CLIMATE...APB
Hazardous weather outlook, Sep 22, 5:27 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
527 AM EDT MON SEP 22 2008

NYZ001>005-010>014-019-085-230930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE-
527 AM EDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ020-021-230930-
CATTARAUGUS-ALLEGANY-
527 AM EDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FROST IS POSSIBLE LATE TONIGHT IN THE COOLEST VALLEYS.
WHILE A WIDESPREAD KILLING FROST IS NOT EXPECTED...THOSE WHO STILL
HAVE TENDER VEGETATION SHOULD MONITOR LATER FORECASTS AND BE
PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-230930-
OSWEGO-JEFFERSON-LEWIS-
527 AM EDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

FROST IS POSSIBLE LATE TONIGHT INLAND FROM LAKE ONTARIO...
ESPECIALLY ACROSS THE TUG HILL AND WESTERN ADIRONDACKS. THOSE WHO
STILL HAVE TENDER VEGETATION SHOULD MONITOR LATER FORECASTS AND BE
PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
527 AM EDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

Nearby

Frost Advisories in New York, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.